Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 244, NWS Las Vegas, NV

August 28, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 28, 2022, 12:47 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 12:47 PM MST (19:47 UTC)
Expired
Aug 28, 2022, 4:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS55 KVEF 281947
FFWVEF
AZC015-282300-
/O.NEW.KVEF.FF.W.0244.220828T1947Z-220828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1247 PM PDT Sun Aug 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 400 PM MST.

* At 1247 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Cedar Hills east of Kingman. Between 0.75 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Blake Ranch Road and Dw Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11389 3523 11373 3519 11358 3503 11363
      3509 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
303 
WGUS75 KVEF 282057
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
157 PM PDT Sun Aug 28 2022

AZC015-282300-
/O.CON.KVEF.FF.W.0244.000000T0000Z-220828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
157 PM MST Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 157 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain on County Road 193 between Blake Ranch Road and Highway 93. 
Radar estimated between 1 and 2 inches of rain had fallen. Flash 
flooding is occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Blake Ranch Road and DW Ranch Road.

This includes the following highways...
	Interstate 40 in Arizona between mile markers 66 and 78.

This includes the following streams and drainages...
McGarrys Wash, Frees Wash, Peacock Wash, Knight Creek, Antelope 
Wash, Bottleneck Wash, Wheeler Wash and Kabba Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11389 3523 11373 3519 11358 3503 11363
      3509 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
215 
WGUS75 KVEF 282256
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
356 PM PDT Sun Aug 28 2022

AZC015-282306-
/O.EXP.KVEF.FF.W.0244.000000T0000Z-220828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
356 PM MST Sun Aug 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3514 11389 3523 11373 3519 11358 3503 11363
      3509 11386

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:25 AM MST, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 1:25 AM MST, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
125 AM PDT Sun Aug 28 2022

.SYNOPSIS...High pressure will build over the area through next
week, allowing for above average temperatures across the region.
With the ridge in place overhead, thunderstorm activity will be
limited.

&&

.SHORT TERM...through Monday.

An upper-level trough off the Californian coast will continue
interact with the high pressure ridge overhead, resulting in the
further deamplification of said ridge. A disturbance on the
periphery of this trough will move through the northwestern portion
of the forecast area later today. This will temporarily alter the
upper-level flow from the westerly zonal flow we've seen the past
few days, to a more south/southwesterly direction. This will allow
for 0.75" to 1.25" PWat values to creep back into the southern and
eastern portions of the forecast area today and tomorrow. This
slight increase in moisture will cause today and tomorrow's
temperatures to be a couple degrees cooler than Saturday's high
temperatures. There is a slight chance for isolated afternoon
showers and thunderstorms today and tomorrow. Should it develop,
afternoon convection will be mainly limited to the southeastern
portions of the forecast area today.

On Monday, the ridge will begin to rebound, pushing the moisture
back out of the forecast area. Chances for afternoon showers and
thunderstorms on Monday will be more limited than Sunday. This is
due to large-scale subsidence, associated with the ridge, acting
to suppress convection. Showers and thunderstorms that do manage
to form will likely favor higher terrain areas.

.LONG TERM...Tuesday through Saturday.

The strong subtropical ridge developing over the Great Basin will
bring us some late Summer heat by the middle of the week. This
ridge looks to hold firm heading into the holiday weekend. High
temperatures are forecast to be 6-10 degrees above normal, while
overnight lows will be quite warm for this time of year. In fact,
some record highs and record high minimum temperatures could be
tied or broke across the area. Widespread moderate to high Heat
Risk depicted across the Mojave Desert, so excessive heat
headlines becoming more likely.

The first part of of the week looks dry but models are hinting at
a bit of monsoon moisture potentially creeping back in under the
ridge, at least into Mohave County late week.

&&

.AVIATION...For Harry Reid...Prevailing light south winds generally
6-10 knots can be expected today then S-SW tonight with only a few
clouds with bases near 12 kft in the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most of the region will remain dry with tranquil
weather today except for isolated thunderstorms over the mountains
of northwest Arizona. General south-southwest winds sustained 6-
12KT can be expected today and tonight.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Stessman
LONG TERM...Pierce
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:56 AM MSTExcessive Heat WatchVEFMohave27 hr
Aug 28, 12:56 PM MSTSevere Thunderstorm WarningVEFMohave49 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.